3 ways to avoid anticoagulant errors

At Northeast Baptist Hospital in San Antonio, ED nurses are given training to prevent anticoagulant errors during orientation and during advanced certification training, says Wendi Deleon, RN, MS, assistant chief nursing officer and former director of the ED. Here are three ways to avoid problems:

Do a double-check.

"In the ED, we primarily give heparin [intravenously] IV," Deleon says. "Prior to administration, it must be double-checked by two nurses to ensure the correct dose, correct medication, and correct patient."

When heparin is taken out of the medication dispensing machine, a red alert sign pops on to the screen that states "double-check dose" to flag the above process, she reports.

Monitor patients closely.

When it comes to anticoagulants, the biggest risk for ED nurses is "fear of the unknown," says Deleon. "Just like with every ED patient and every medication, you never know when a patient will act unfavorably post administration," she says. "We take every precaution to prevent this from occurring, but sometimes patients bleed from anticoagulants. Unfortunately, even though they aren't identified as having any risks, it can still occur."

Get a good medication history.

One potential risk in the ED involves medication reconciliation, says Betsy Lee, RN, MSPH, director of the Indiana Patient Safety Center in Indianapolis. "For example, if the patient is taking warfarin and no one obtains a good medication history, the patient may be at risk for bleeding complications if heparin or other anticoagulants are given without appropriate history or lab tests."